Nebraska, 2024Winter Storm in Nebraska, January 8 to 9, 2024
January 8 to 9, 2024 · NWS LBF · 5 events in 5 counties and zones
A winter storm moved into portions of southwest, into central and north central Nebraska during the early morning hours on January 8th through the early morning hours on January 9th. The winter storm brought northerly winds of 25 to 35 mph with gusts to 45 mph with snowfall amounts from 4 to 9 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved into portions of southwest, into central and north central Nebraska during the early morning hours on January 8th through the early morning hours on January 9th. The winter storm brought northerly winds of 25 to 35 mph with gusts to 45 mph with snowfall amounts from 4 to 9 inches. This caused considerable blowing and drifting and the closure of highway 92. Travel was not advised on many other state roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 8, 5:53 AM CST, 7 minutes earlier. Its key messages:
- No changes to inherited headlines...a strong winter storm system remains on track to bring moderate to heavy snow accumulations and lead to significant travel impacts due to slick roads and reduced visibilities with wind gusts in the 40 to 50 mph range.
- Forecast snow amounts have increased slightly for our eastern counties (east of Hayes Center to O'Neill line) where 5 to 7 inches with locally higher amounts are expected with amounts of 2 to 5 inches expected further west in the Advisory area.
- Additional light snow is possible Tuesday into Wednesday and again Thursday through Saturday, but accumulations are expected to remain light.
- Much colder temperatures are expected late this week with wind chill headlines likely needed for the Friday through Monday time frame.
Area forecast discussion, Jan 8, 5:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
553 AM CST Mon Jan 8 2024
.KEY MESSAGES...
- No changes to inherited headlines...a strong winter storm
system remains on track to bring moderate to heavy snow
accumulations and lead to significant travel impacts due to
slick roads and reduced visibilities with wind gusts in the 40
to 50 mph range.
- Forecast snow amounts have increased slightly for our eastern counties
(east of Hayes Center to O'Neill line) where 5 to 7 inches
with locally higher amounts are expected with amounts of 2 to
5 inches expected further west in the Advisory area.
- Additional light snow is possible Tuesday into Wednesday and
again Thursday through Saturday, but accumulations are
expected to remain light.
- Much colder temperatures are expected late this week with wind
chill headlines likely needed for the Friday through Monday
time frame.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 438 AM CST Mon Jan 8 2024
The long advertised winter storm is underway as of early Monday
morning. Within a plume of strong warm air advection on the
downstream side of the developing low pressure system centered over
northeast New Mexico, an area of snow has developed and been
underway across far north central Nebraska into South Dakota. Area
road reports and NDOT cameras show snow covered roads with what can
be estimated as 1-2". This activity will continue through sunrise
before shifting north into South Dakota.
Satellite analysis depicts the parent trough situated immediately
east of the Four Corners with ample southerly flow advecting rich
Gulf of Mexico moisture across the southern Plains and north towards
central Kansas and south central Nebraska. As a strong 140+ knot h25
jet digs on the backside of the upper-level trough and pivots along
the southern periphery of the feature, divergence aloft will
increase quickly as a h7 low develops over southwest Kansas. An area
of deformation on the northern side of this feature will develop
across portions of southwest and central Nebraska by midday Monday
and be the main driver for precipitation across the local forecast
area through the event. Lift will be maximized across our eastern
tier of counties with quickly decreasing forcing with westward
extent. In addition to this, the plume of available moisture
decreases rapidly east to west. Because of these factors, a sharp
gradient in forecast snowfall amounts remains likely. Various hi-res
guidance suggest potential for hourly QPF amounts of approximately
0.1" and perhaps even nearing 0.15". With snow ratios expected to
exceed climatological values and peak in the 14-18:1 range, this
translates to snowfall rates of 1-2" per hour. Factoring in
anticipated wind gusts of 40 to 50 mph, and very difficult travel
with near-whiteout conditions are likely. Did mull the idea of
upgrading a few counties from Winter Storm Warning to Blizzard
Warning. After discussion with adjacent offices, opted to leave
inherited headlines as is and only modify to insert near whiteout
condition wording. The main reason for this is limited signal for
seeing < 0.25 mile visibilities from HREF/SREF/NBM guidance.
Individual hi res guidance suggest limited if any coverage of sub
0.50 mile visibility, much less seeing duration time meet the three
hour criteria. Cannot rule out prolonged periods of sub one mile
visibility though so extreme caution is advised for folks traveling
east of a North Platte to Ainsworth line. As the surface low beings
to track east and enter Missouri by late in the day, dry air will
continue to fill in across western Nebraska which will effectively
quell snowfall, especially the higher intensity bands, by late this
evening. Strong winds will persist overnight into early Tuesday
though which will prolong the concern of blowing and drifting snow.
As such, will maintain the end time of 6am CST Tuesday with all
winter headlines. Total snowfall amounts have increased slightly,
with 5 to 7 inches with locally higher amounts along and east of a
Hayes Center to O'Neill line, and 2 to 5 inches within a 30 to 50
mile western buffer of this line. This falls within all ongoing
winter headlines. Daytime temperatures on Monday will likely remain
fairly steady through the day with highs only in the upper teens to
lower 20s. Factoring in the winds and "feels like" temperatures are
unlikely to exceed the middle teens and will likely be closer to
zero across our far north. Cold overnight lows and continued gusty
winds will promote subzero wind chills. Heading into Tuesday, will
maintain a mention of blowing snow through the middle of the day so
travel difficulties will likely persist into the daytime for at
least portions of the area. By now, the surface low will have
reached the Mississippi Valley and with a slowly relaxing pressure
gradient we'll see winds gradually subside to less than 25 mph
during the afternoon. With this forecast package, did decrease high
temperatures slightly with only middle 30s now expected in the far
southwest to upper teens in the northeast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 438 AM CST Mon Jan 8 2024
The next disturbance bringing precipitation chances to the area
looks to arrive late Tuesday into Wednesday. A weak shortwave will
enter the central Plains with modest warm air advection yielding
some light snow chances for our northwestern zones. Any snowfall
with this feature is expected to remain on the light side with NBM
75th percentile values only suggesting a few hundredths of QPF
likely meaning less than an inch of snow. Temperatures on Wednesday
will moderate some though uncertainty of impacts from new snowpack
limits confidence somewhat. That said, forecast highs will climb
into the low to middle 30s for much of the area but make a run at 40
degF across the southwest.
A northern stream disturbance will drag an Arctic cold front south
into the area by late Wednesday, driving temperatures for Thursday
to well below normal values. With an approaching strong Canadian
High Pressure system, isentropic lift will increase on the forward
edge and bring widespread snow chances back to the forecast. With
the widespread lift, signals within ensemble guidance are higher. As
a result, NBM populated PoPs peak around 50 percent during the day
Thursday, lasting into early Friday. For now, snow accumulations
again appear to be light. Morning lows Thursday will fall into the
single digits and wind chills into the negative teens. Temperatures
continue to drop for Friday where wind chill headlines are likely
needed for Friday. As the main core of high pressure arrives by late
Friday, temperatures will continue to plunge with morning lows below
zero across the entire region and as cold as negative 20 degrees by
Saturday morning. Factoring in the winds, feels likes values will
likely crater below negative 25 degrees and perhaps as cold as
negative 40 degrees. It's these mornings, Saturday and Sunday, that
concern is greatest with respect to temperatures so folks should
consider the weather and/or temperatures with all planning during
this time. Light snow chances will linger in the area, but
confidence in seeing notable accumulations is low. Temperatures will
only moderate slightly by early next week but will still necessitate
monitoring for additional temperature headlines. Continued
northwesterly flow locally with support recurring light snow chances
and favored colder temperatures at least across our northeast zones.
Uncertainty regarding temperatures, signaled by large 20+ degF
spreads in the 25th-75th percentile values, makes details in the
extended forecast fairly low confidence. For now, hedging toward the
colder temperatures given the expected snow and lack of adequate
warming to reduce snow pack significantly.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 552 AM CST Mon Jan 8 2024
For the KLBF terminal: Expect snow to develop by 14z with
periodic visibilities of 1 to 2 miles through early evening.
Ceilings will range from 500 to 900 FT AGL along with strong
northerly winds gusting as high as 40 KTS. Winds will diminish
slightly tonight, but remain in the 25 to 35 KT range. Ceilings
will improve later this evening to MVFR and IFR levels
overnight. However, there will be the possibility for blowing
snow with visibilities ranging from 3 to 5 miles. For the KVTN
terminal: Expect overcast ceilings ranging from 700 to 1000 FT
AGL through this afternoon. Ceilings will begin to improve this
evening with MVFR ceilings tonight. Winds will be northerly with
gusts of 20 to 35 KTS over the next 24 hours.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST /5 AM MST/ Tuesday for
NEZ005-024-025-036-057-058-069.
Winter Storm Warning until 6 AM CST Tuesday for NEZ006>010-
026>029-037-038-059-070-071.
&&
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Buttler
Hazardous weather outlook, Jan 8, 4:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
404 AM CST Mon Jan 8 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-091015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
404 AM CST Mon Jan 8 2024 /304 AM MST Mon Jan 8 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Today and Tonight.
Winter storm warnings and advisories remain in effect through tonight
for a large portion of western and north central Nebraska. Refer to
these products for more information.
Occasional snow will develop roughly east of a line from Imperial to
Valentine today and will continue into the evening hours. Snow may
be heavy at times. Falling snow will combine with northerly winds
gusting 35 to 45 MPH producing areas of blowing and drifting snow.
Travel will become very difficult to nearly impossible today and
tonight across a large portion of central and eastern Nebraska.
By tonight, snow accumulations of 6 to 8 inches with locally higher
amounts are expected east of a line from Curtis to Bassett and Butte.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Bitter cold temperatures arrive Thursday and will continue into the
weekend. Wind chills of 20 to 40 degrees below zero are possible
during the early morning hours of Friday, Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Frontier
- When
- January 8, 6:00 AM CST to January 9, 6:00 AM CST
- Where
- Frontier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
A Cooperative Observer located 2 miles northwest of Eustis reported 6.4 inches of snowfall. Snow began during the early morning hours and continued through the afternoon hours on January 8th, with blowing snow and visibility as low as a quarter mile at times. Blowing snow with low visibility continued during the evening hours on January 8th into the early morning hours on January 9th. The snow combined with northerly winds of 25 to 35 mph with gusts to around 45 mph to produce considerable blowing and drifting and near whiteout conditions across Frontier County. Total snowfall amounts from 5 to 7 inches occurred across Frontier County.
Winter Storm, Custer
- When
- January 8, 6:00 AM CST to January 9, 6:00 AM CST
- Where
- Custer forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A CoCoRaHS Observer located in Merna reported 6.2 inches of snowfall. Snow began during the early morning hours and continued through the afternoon hours on January 8th, with blowing snow and visibility as low as a quarter mile at times. Blowing snow with low visibility continued during the evening hours on January 8th into the early morning hours on January 9th. The snow combined with northerly winds of 25 to 35 mph with gusts to around 45 mph to produce considerable blowing and drifting and near whiteout conditions across Custer County. Total snowfall amounts from 5 to 7 inches occurred across Custer County. Highway 92 became closed during the event.
Winter Storm, Garfield
- When
- January 8, 6:00 AM CST to January 9, 6:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A CoCoRaHS Observer located 18 miles northwest of Burwell reported 5 inches of snowfall. Snow began during the early morning hours and continued through the afternoon hours on January 8th, with blowing snow and visibility as low as a quarter mile at times. Blowing snow with low visibility continued during the evening hours on January 8th into the early morning hours on January 9th. The snow combined with northerly winds of 25 to 35 mph with gusts to around 45 mph to produce considerable blowing and drifting and near whiteout conditions across Garfield County. Total snowfall amounts from 4 to 6 inches occurred across Garfield County. Highway 91 and Highway 11 became nearly impassable during the event.
Winter Storm, Wheeler
- When
- January 8, 6:00 AM CST to January 9, 6:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Social Media
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
A public report on social media located 3 miles west of Ericson reported 9 inches of snowfall. Snow began during the early morning hours and continued through the afternoon hours on January 8th, with blowing snow and visibility as low as a quarter mile at times. Blowing snow with low visibility continued during the evening hours on January 8th into the early morning hours on January 9th. The snow combined with northerly winds of 25 to 35 mph with gusts to around 45 mph to produce considerable blowing and drifting and near whiteout conditions across Wheeler County. Total snowfall amounts from 5 to 9 inches occurred across Wheeler County. Highway 91 and Highway 281 became nearly impassable during the event.
Winter Storm, Holt
- When
- January 8, 6:00 AM CST to January 9, 6:00 AM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
A COOP Observer in O'Neill reported 3 inches of snowfall. Snow began during the early morning hours and continued through the afternoon hours on January 8th, with blowing snow and visibility as low as a quarter mile at times. Blowing snow with low visibility continued during the evening hours on January 8th into the early morning hours on January 9th. The snow combined with northerly winds of 25 to 35 mph with gusts to around 45 mph to produce considerable blowing and drifting and near whiteout conditions across Holt County. Total snowfall amounts from around 3 inches across the northwestern half of Holt County to around 6 inches across the southeastern half of Holt County. Highway 11, Highway 91 and Highway 281 became nearly impassable during the event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151039, 1151040, 1151041, 1151042, 1151044.